Hail, Union
- When
- July 15, 2:19 PM MST
- Where
- Union County, 0.89 mi SE of Capulin
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 36.740, -103.990
Rich moisture and slow storm movement provided a good environment for thunderstorms to produce flooding rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Rich moisture and slow storm movement provided a good environment for thunderstorms to produce flooding rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 2:17 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 317 PM MDT TUE JUL 15 2008 .DISCUSSION... MAIN FOCUS CONTINUES TO BE DAILY ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY. CONVECTIVE COMPLEX OVER THE TEXAS PANHANDLE THIS MORNING SENT AN OUTFLOW BOUNDARY WESTWARD INTO THE EASTERN PLAINS OF NM. BOUNDARY CURRENTLY SITTING IN THE VICINITY OF SUMNER LAKE UP TOWARD CLAYTON...WITH 60+ DEWPOINTS SOUTH AND EAST OF THE BOUNDARY...AND 40 AND 50 DEWPOINTS WEST OF THE BOUNDARY. THIS BOUNDARY AND THE TERRAIN HAS BEEN FOCUS FOR SHOWERS AND THUNDERSTORMS SO FAR THIS AFTERNOON. LOCALLY HEAVY RAIN WILL CONTINUE TO BE POSSIBLE WITH ANY STORM AS PRECIPITABLE WATER VALUE ON THE MORNING RAOB WAS 1.26. LOCALLY HEAVY RAINS HAVE ALREADY BEEN NOTED NEAR THE SACRAMENTO AND CAPITAN MOUNTAINS. WITH WEAK STEERING FLOW ACROSS THE STATE...STORMS WILL CONTINUE TO BE SLOW MOVING...OR DRIFT SLIGHTLY TOWARD THE EAST. IN ADDITION...LACK OF CLOUD COVER BY LATE MORNING ALLOWED TEMPS TO WARM. THIS COMBINED WITH MOIST ATMOSPHERE HAS GENERATED CAPE VALUES BETWEEN 1500 AND 2500 J/KG ACROSS THE EASTERN PLAINS. COULD SEE A FEW STRONG STORMS BEFORE THE EVENING IS OVER. UPPER HIGH WILL CONTINUE TO MIGRATE SLOWLY WESTWARD AND ELONGATE THROUGH THURSDAY. WEAK DISTURBANCES MAY CONTINUE TO ROUND THE HIGH DURING THIS PERIOD AND SPARK SHOWER AND THUNDERSTORM DEVELOPMENT... THOUGH ANY ONE RIPPLE IS HARD TO PINPOINT. OTHERWISE...TERRAIN WILL BE THE MAIN DRIVING FACTOR FOR THE NEXT COUPLE OF DAYS AS MOISTURE RECYCLES AROUND THE HIGH. BY THE END OF THE WEEK...UPPER HIGH SHOULD BE SITUATED OVER THE SOUTHWEST CONUS AND EXTENDING NORTHEASTWARD INTO WESTERN NM. A WEAK COLD FRONT IS STILL ADVERTISED TO MOVE INTO THE NORTHEAST LATE THURSDAY OR EARLY FRIDAY...AND WILL BE AN ADDITIONAL FOCUS FOR THUNDERSTORMS. OTHERWISE...WILL STILL SEE DAILY ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE EXTENDED AS ANOTHER SURGE OF MOISTURE FROM OLD MEXICO POSSIBLY MAKES IT INTO THE STATE. 34 && .AVIATION... LOCALIZED MVFR/IFR CIGS AND VSBYS WILL BE POSSIBLE THROUGH 04Z IN SHOWERS/THUNDERSTORMS ALONG WITH SFC WIND GUSTS TO AROUND 35 KTS AND OCNL MOUNTAIN OBSCURATIONS. THUNDERSTORMS SHOULD BECOME ISOLATED BY 06Z WITH MOSTLY AREAS OF LIGHT RAIN THEREAFTER...BUT OCNL MOUNTAIN OBSCURATIONS WILL PERSIST THROUGH 12Z WEDNESDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... UPPER LEVEL HIGH PRESSURE CENTERED GENERALLY SOUTH AND EAST OF NEW MEXICO WILL MEANDER JUST SLIGHTLY OVER THE NEXT 48 HOURS SUPPORTING SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LINGERING OVERNIGHT LIGHT SHOWERS. THEREFORE...THE PATTERN OF WETTING RAINS WITH SOME LOCALLY HEAVY AMOUNTS AND EXCELLENT OVERNIGHT HUMIDITY RECOVERIES WITH LOCALLY POOR TO FAIR VENTILATION MAINLY ACROSS THE WEST WILL PERSIST THROUGH AT LEAST THURSDAY. LITTLE CHANGE IN THE WIND AS WELL WITH MAINLY WEST WINDS FROM THE CENTRAL MOUNTAINS WESTWARD AND SOUTHEAST TO SOUTH FLOW ACROSS THE EAST AND OCCASIONAL GUSTY THUNDERSTORM OUTFLOWS ALL AREAS. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 62 90 62 91 / 30 30 30 20 GALLUP.......................... 58 84 56 86 / 30 30 20 20 GRANTS.......................... 57 83 55 87 / 30 40 20 20 GLENWOOD........................ 60 85 60 90 / 30 40 30 30 CHAMA........................... 42 79 44 80 / 40 40 30 30 LOS ALAMOS...................... 54 83 54 84 / 40 30 30 30 RED RIVER....................... 40 75 44 75 / 30 40 30 40 TAOS............................ 53 84 53 86 / 30 30 30 30 SANTA FE........................ 60 83 59 86 / 40 40 30 30 SANTA FE AIRPORT................ 58 86 58 88 / 30 30 30 30 ESPANOLA........................ 57 89 57 90 / 30 30 20 20 ALBUQUERQUE HEIGHTS............. 67 88 67 90 / 30 30 30 20 ALBUQUERQUE VALLEY.............. 65 89 64 91 / 30 30 30 20 ALBUQUERQUE FOOTHILLS........... 62 85 63 88 / 40 30 30 20 ALBUQUERQUE WEST MESA........... 65 89 66 91 / 30 30 30 20 SOCORRO......................... 63 87 62 90 / 30 30 30 30 SANDIA PARK/CEDAR CREST......... 51 81 51 81 / 40 40 30 30 MORIARTY/ESTANCIA............... 57 84 56 87 / 40 40 30 40 CARRIZOZO....................... 60 86 60 88 / 40 40 30 40 RUIDOSO......................... 55 78 54 78 / 40 40 40 40 RATON........................... 55 86 55 85 / 30 30 30 30 LAS VEGAS....................... 55 83 55 83 / 40 30 40 40 ROY............................. 60 85 60 85 / 30 30 30 30 CLAYTON......................... 62 88 63 88 / 30 20 20 20 SANTA ROSA...................... 62 88 61 91 / 40 30 30 30 TUCUMCARI....................... 67 91 67 92 / 30 30 20 20 FORT SUMNER..................... 66 90 66 89 / 40 30 30 30 CLOVIS.......................... 66 87 65 88 / 40 30 30 30 PORTALES........................ 66 87 66 88 / 40 30 30 30 ROSWELL......................... 69 93 70 92 / 40 30 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 AM MDT TUE JUL 15 2008 NMZ001>021-026-161215- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 601 AM MDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGH THIS EVENING OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO. HEAVY DOWNPOURS COULD RESULT IN LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR LOCALLY HEAVY RAINFALL OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO WILL CONTINUE THROUGH WEDNESDAY AND THURSDAY. HEAVY DOWNPOURS COULD RESULT IN LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT HEAVY RAINFALL OR FLOODING. 52
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 221 PM MDT TUE JUL 15 2008 NMZ016-019-026-152045- CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 221 PM MDT TUE JUL 15 2008 ...STRONG THUNDERSTORM MOVING OVER THE LINCOLN AND CHAVES COUNTY LINE... AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES SOUTHEAST OF PICACHO. MOVEMENT WAS EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME SOUTHEASTERN LINCOLN COUNTY AND RURAL CENTRAL CHAVES COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 225 PM MDT TUE JUL 15 2008 NMZ019-152100- CHAVES COUNTY PLAINS- 225 PM MDT TUE JUL 15 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHEAST CHAVES COUNTY... AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTHWEST OF ELKINS. MOVEMENT WAS EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN CHAVES COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 228 PM MDT TUE JUL 15 2008 NMZ005-007-152100- FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS- 228 PM MDT TUE JUL 15 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHWEST UNION COUNTY... AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHEAST OF DES MOINES. MOVEMENT WAS EAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE FOLSOM. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 317 PM MDT TUE JUL 15 2008 NMZ020-152145- ROOSEVELT COUNTY- 317 PM MDT TUE JUL 15 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY... AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES SOUTHEAST OF ELIDA. MOVEMENT WAS EAST TO NORTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE PEP. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 40
The Pueblo radar (KPUX), 192 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
3 flash flood, 1 hail. Local standard time, as filed.
Highway 60 was flooded at mile marker 31 and State Road 601 was flooded between mile markers 2 and 4. One house was flooded in Quemado.
State Road 434 was closed between mile markers 6 and 13 due to flooding.
Heavy rain caused major street flooding for the second consecutive evening in northeast Santa Fe. Lorenzo Road had mud deposited nearly 2 feet deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102767, 102762, 102763, 110322.